Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Columbia, SC

July 2, 2002Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2002, 7:23 PM EDT for Aiken County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 7:23 PM EDT (23:23 UTC)
Expired
Jul 2, 2002, 8:00 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:25 PM EDTHail 0.75New Holland, SCSheriff reported 3/4 inch hail in New Holland.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS52 KCAE 022323
SVRCAE
SCC003-030000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHWEST AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT.

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AIKEN COUNTY..MOVING NORTHWEST AT 10 MPH.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT TUE JUL 2 2002

UPPER LOW OFF THE FLORIDA COAST TO DRIFT NORTH THROUGH THURSDAY. H5
RIDGE HOLDS WEST OF THE AREA. NORTHEAST FLOW ALOFT ALLOWS WEAK VORTS
TO CROSS THE AREA. SURFACE TROUGH TO HOLD ACROSS THE REGION AND
AIRMASS WILL BE MODERATELY UNSTABLE. THE FORECAST WILL KEEP
SCATTERED AFTERNOON AND EVENING CONVECTION THROUGH THURSDAY.
LOWS IN THE LOWER 70S AND HIGHS IN THE LOW/MID 90S FOR WEDNESDAY AND
THURSDAY.

EXTENDED DISCUSSION...
UPPER RIDGE OVER OH VLY FRIDAY WITH UPR LOW DEVELOPING BACK INTO THE
GULF OF MEX. WEAK SURFACE FRONT IN THE AREA. HEIGHTS RISE FOR
SATURDAY. WILL MENTION SCATTERED TSTMS FRIDAY AND WIDELY SCATTERED
SATURDAY. MORE RIDGING SUNDAY AND MONDAY. NEXT FRONT APPROACHES FROM
THE NORTH TUESDAY WITH TROUGH OVER THE NORTHEAST U.S. WILL HOLD OFF
MENTIONING CHANCE OF PRECIP FOR TUESDAY. LOWS IN THE UPPER 60S/LOW
70S AND HIGHS IN THE LOWER 90S.

FCSTID = 10
CAE   72  95  72  94 /  20  30  20  30
AGS   69  94  70  94 /  20  30  20  30
SSC   72  94  72  94 /  20  30  22  30
OGB   72  94  72  94 /  20  30  20  30

.CAE...
GA...NONE.
SC...NONE.

LM

In the hours before

Local storm report, Jul 2, 4:42 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
442 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     8E JEFFERSON              SC   WIND DAMAGE
07/02/02   CHESTERFIELD                   SEVERAL TREES DOWN ON
                                          ANGELUS ROAD BETWEEN
                                          JEFFERSON AND
                                          CHESTERFIELD. REPORTED BY
                                          STATE HIGHWAY PATROL AND
                                          PAGELAND POLICE.

DCM
Local storm report, Jul 2, 7:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
703 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

646 PM     BLYTHEWOOD                SC   WIND DAMAGE
07/02/02   RICHLAND                       RICHLAND COUNTY SHERIFF
                                          REPORTED TREES DOWN,
                                          POWER LINES DOWN, POWER
                                          LINES ON FIRE, ON GROVER
                                          WILSON RD NEAR BLYTHEWOOD
                                          AT 646 PM.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:36 PM EDTSevere Thunderstorm WarningCAEChesterfield24 min
Jul 2, 6:14 PM EDTSevere Thunderstorm WarningCAEFairfield31 min
Jul 2, 6:35 PM EDTSevere Thunderstorm WarningCAERichland40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.